Kansas, 2003

Winter Storm in Kansas, December 9 to 10, 2003

December 9 to 10, 2003 · NWS TOP · 17 events in 17 counties and zones

A winter storm spread freezing rain, sleet, and snow across the area and resulted in numerous vehicle accidents, school closures, and the postponement of a number of scheduled meetings. The storm began in the morning hours of the 9th as rain turned to freezing rain and sleet, then to snow.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A winter storm spread freezing rain, sleet, and snow across the area and resulted in numerous vehicle accidents, school closures, and the postponement of a number of scheduled meetings. The storm began in the morning hours of the 9th as rain turned to freezing rain and sleet, then to snow. Total snowfall amounts ranged from around two inches along interstate 70 up to 4 to 8 inches near the Nebraska border. Eight inches of snow was reported at Belleville, near Hanover, and in Clifton. In addition, strong north winds produced considerable blowing and drifting of snow aggravating the situation. One death (discussed separately) was indirectly related to the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 9, 3:28 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Dec 9, 3:28 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
328 AM CST TUE DEC 9 2003

.DISCUSSION...

MODELS IN MORE AGREEMENT TONIGHT ON STRENGTH AND MOVEMENT OF UPPER
SYSTEM FROM THE SOUTHERN TEXAS PANHANDLE TO EASTERN OKLAHOMA THIS
EVENING AND TO NEAR ST. LOUIS BY WEDNESDAY MORNING. AGREEMENT IS
CLOSE ON SURFACE LOW MOVING FROM SW OKLAHOMA THIS MORNING TO SOUTH
CENTRAL MISSOURI THIS EVENING AND TO CENTRAL ILLINOIS WEDNESDAY
MORNING...AND THEY TEND TO DEEPEN SURFACE LOW IN TANDEM AS WELL.
CURRENT EXPECTED PATH OF SURFACE LOW WOULD PLACE OUR CWA IN AN AREA
OF POTENTIAL PROBLEMS. THINK COLD POOL ALOFT ASSOCIATED WITH UPPER
SYSTEM MAY BRING CHANGEOVER TO SNOW IN EASTERN KANSAS A LITTLE
SOONER THAN MODELS SHOW SO WILL TREND IN THAT DIRECTION.  BEST
ESTIMATE ON SNOWFALL AMOUNTS IS IN THE 4 TO 7 INCH RANGE.
HOWEVER...STRONG WINDS EXPECTED TO DEVELOP BY THIS AFTERNOON ACROSS
THE CWA AS THE SURFACE LOW MOVES TO OUR SOUTH AND BEGINS A DEEPENING
PROCESS THAT WILL STRENGTHEN THE SURFACE GRADIENT AND INCREASE THE
WINDS AND LED TO CONSIDERABLE BLOWING SNOW. THIS WILL JUSTIFY
UPGRADING TO A WINTER STORM WARNING...AND WILL MENTION NEAR BLIZZARD
CONDITIONS IN THE FORECAST BECAUSE OF THIS.

AFTER SYSTEM RECEDES TO OUR EAST ... WEDNESDAY ON LOOKS DRY UNTIL
ANOTHER SYSTEM APPROACHES OUR AREA AND GENERATES ANOTHER CHANCE FOR
SNOW SATURDAY THROUGH SUNDAY.

TEMPERATURES SHOULD BE IN A FALLING TREND TODAY AS SURFACE LOW SLIPS
BY TO THE SOUTH SO HIGHS WILL LIKELY BE REACHED EARLY THIS MORNING.
RATHER COOL WEATHER EXPECTED THE REMAINDER OF THE FORECAST PERIOD.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING 6AM TIL 6PM TUESDAY KSZ008-009-020-021-034
WINTER STORM WARNING 10AM TIL 10PM TUESDAY KSZ010-022-023-035>037
WINTER STORM WARNING 2PM TUESDAY TIL 2AM WEDNESDAY
KSZ011-012-024-026-038>040-054>056-058-059

&&

LWS
Hazardous weather outlook, Dec 9, 4:17 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
417 AM CST TUE DEC 9 2003

KSZ008>012-020>024-026-034>040-054>056-058-059-101100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
417 AM CST TUE DEC 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

PRECIPITATION OVER THE AREA WILL TURN TO ALL SNOW BY THIS AFTERNOON
AND CONTINUE MUCH OF TONIGHT. TOTAL SNOW ACCUMULATIONS WILL BE IN THE
4 TO 7 INCH RANGE IN MOST AREAS. IN ADDITION STRONG NORTH WINDS
GUSTING AS HIGH AS 35 TO 45 MPH AT TIMES WILL PRODUCE CONSIDERABLE
BLOWING AND DRIFTING SNOW CREATING NEAR BLIZZARD CONDITIONS AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR MORE SNOW SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AND SNOWFALL AMOUNTS TO
THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Brown

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Brown forecast zone
Reported by
NEWSPAPER
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Clay forecast zone
Reported by
NEWSPAPER
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Winter Storm, Cloud

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Cloud forecast zone
Reported by
NEWSPAPER
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Winter Storm, Dickinson

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Dickinson forecast zone
Reported by
NEWSPAPER
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Douglas forecast zone
Reported by
NEWSPAPER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Geary

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Geary forecast zone
Reported by
NEWSPAPER
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Jackson forecast zone
Reported by
NEWSPAPER
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Jefferson forecast zone
Reported by
NEWSPAPER
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Marshall forecast zone
Reported by
NEWSPAPER
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Winter Storm, Nemaha

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Nemaha forecast zone
Reported by
NEWSPAPER
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Ottawa forecast zone
Reported by
NEWSPAPER
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Storm, Pottawatomie

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Pottawatomie forecast zone
Reported by
NEWSPAPER
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Storm, Republic

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Republic forecast zone
Reported by
NEWSPAPER
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Winter Storm, Riley

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Riley forecast zone
Reported by
NEWSPAPER
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Storm, Shawnee

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Shawnee forecast zone
Reported by
NEWSPAPER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Storm, Wabaunsee

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Wabaunsee forecast zone
Reported by
NEWSPAPER
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
December 9, 7:00 AM CST to December 10, 5:00 AM CST
Where
Washington forecast zone
Reported by
NEWSPAPER
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336166, 5336167, 5336168, 5336169, 5336170, 5336171, 5336230, 5336231, 5336232, 5336233, 5336234, 5336235, 5336236, 5336237, 5336238, 5336239, 5336240.